North Carolina, 2025

Hail and Damaging Winds in North Carolina, May 2, 2025

May 2, 2025 · NWS RAH · 5 events in 3 counties and zones

Isolated to scattered showers and storms developed over the western and southern portions of central North Carolina in the late afternoon and early evening. A more widespread cluster of storms developed over the southern Piedmont and tracked into the Triangle and Coastal Plain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Isolated to scattered showers and storms developed over the western and southern portions of central North Carolina in the late afternoon and early evening. A more widespread cluster of storms developed over the southern Piedmont and tracked into the Triangle and Coastal Plain. These storms produced isolated wind damage in Montgomery and Richmond counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 2, 1:45 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, May 2, 1:45 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
245 PM EDT Fri May 2 2025

.SYNOPSIS...
Warm high pressure will extend from near Bermuda to the South
Atlantic states through Saturday. Meanwhile, moist southwesterly
flow and weak disturbances aloft will prevail across the Southeast
and Mid Atlantic, ahead of a mid and upper-level low that will
develop and stall over the Ohio Valley Sunday through early to mid
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 235 PM Friday...

An upper level shortwave is triggering widely scattered showers and
thunderstorms across portions of Virginia, North Carolina, South
Carolina and Georgia, with the greatest concentration across
northern Georgia. The Georgia cluster is expected to move northeast,
but is expected to pass to the northwest of the Triad this evening.
Meanwhile, coverage is so scattered across central North Carolina
that it's hard to go much above low chance pops for most locations
this afternoon. Several runs of the HRRR and RAP show another
cluster of showers and thunderstorms moving through the Triad after
midnight tonight. However, considering this cluster of showers and
storms is still currently coming together across northern
Mississippi, have not gone higher than low chance pops at this time.
The evening shift should be able to evaluate how well this cluster
is coming together and increase pops as necessary. Low temperatures
tonight will be in the low to mid 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 215 PM Friday...

...Wet and unsettled period begins...

...There is a Level-2/Slight Risk across the western Piedmont
Saturday...

The development of a closed mid-level circulation over the Ohio
Valley and subsequent gyration over the region will set the stage
for unsettled weather beginning late Saturday that will likely
linger through early next week. A slow-moving cold front will
approach the Appalachians by late Sunday night, drawing in deep
moisture(PWATs 150-200% of normal)across the area.

While it's not expected to rain the entire weekend, expect multiple
rounds of showers and storms, with diurnal heating leading to
convective bursts or flare-ups, during which a few severe storms and
localized flooding will be possible.

What to Expect:

Saturday: Rain chances increases during the afternoon with multiple
rounds of showers and storms possible primarily west of US 1 through
the evening. Shear and instability will be sufficient to support a
few strong to severe storms during the afternoon and early evening,
before with waning with loss of heating. Hail and damaging wind
gusts are the primary threats. Localized flooding is also possible.
Rain chances will spread east across the remainder of the forecast
area overnight.

Sunday: After a potential early day lull, convection is likely to re-
develop area-wide by the afternoon. The heaviest rain threat will
shift along and east of US 1. While instability will be weaker, the
threat of storms is lower but not zero.

Temperatures: Warm Saturday with highs in the lower to mid 80s.
Cooler Sunday, owing to the widespread clouds and more uniform rain
chances.  Highs 75-80. Lows generally in the lower to mid 60s, with
some mid/upper 50s possible Sunday night across the northern
Piedmont where cloud cover could potentially scatter out.

Rainfall: Weekend rainfall totals are expected to range from 1 to
1.5" across portions of the western Piedmont to 0.50-0.75" across
the remainder of the forecast area.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 245 PM Friday...

Expect above-normal convection chances N and E Mon, and mostly dry
weather Tue, but forecast confidence then declines for mid to late
next week, as the weekend's blocking pattern across the CONUS slowly
breaks. Temps should be mostly within a category of normal, given no
strong indicator favoring particularly cool or warm readings.

Mon/Mon night: The closed mid level cyclone over the W Ohio Valley,
part of an omega block along with a second low over the Four
Corners, will drift slowly NNE to IN/OH through Mon night, as a cold
or occluded surface front stretches through the srn Great Lakes
region and Mid Atlantic, likely sitting over our E CWA. The
potential presence or path of any perturbation around this low and
up through central NC is nearly impossible to determine at this
range, but the cooler air aloft within the low's envelope, possible
mid level wind maxima over the Carolinas, and the positioning of the
surface front over our E all favors continued high (good chance to
likely) pops over the NE and E CWA, mainly afternoon/evening, with
lower chances in the W Piedmont within the mid level dry slot.
Certainly, if later model runs favor a farther-east nudge of the dry
slot, the higher pops may be pushed to our E in future forecasts.
Will trend pops down gradually W to E after nightfall. With
thicknesses still a bit above normal, esp in the E, highs should be
in the upper 70s to mid 80s. Lows in the low 50s-low 60s.

Tue-Fri: Model details differ, but overall the IN/OH low will drift
E to the Northeast states by Wed, then polar stream energy diving
into SE Canada troughing will absorb this low, culminating in a
positively tilted trough from the Canadian Maritimes down through
the Mid Atlantic coast. Further W, the weekend omega block pattern
will evolve into a weak rex block by mid week, as the Four Corners
low weakens and drifts E through the central Plains and Mid Miss
Valley, undercutting the Upper Midwest ridging and eventually being
drawn into the E Coast trough. Model spread widens considerably with
the amplitude and positioning of this Eastern trough by Thu/Fri,
lowering forecast confidence. In terms of sensible weather, the mid
level low pushing near and E of our longitude will nudge the surface
frontal zone to our S and E Tue, yielding what should be a mostly
dry day, with temps within a few degrees of normal. By Wed/Thu, as
the mid level flow in our region weakens and flattens, the surface
frontal zone may drift northward back into NC and weaken as it holds
roughly W-E across TN and NC, but by Fri, falling heights aloft over
the Mid Miss Valley into TN/N MS/N AL extending into the Eastern
trough may push the frontal zone well back to our SE. With a lack of
consensus and high spread over E NOAM among the LREF ens members and
system means, will lean toward climatology for Wed on, with daily
chance pops focused each afternoon, and highs generally in the mid
70s to lower 80s. Lows should be mostly 50s to around 60. -GIH

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 125 PM Friday...

TAF period: The bulk of the TAF period is expected to have VFR
conditions. All terminals include a PROB30 group for scattered
thunderstorms that are expected this afternoon (INT/GSO) and this
evening (RDU/FAY/RWI). While there could be additional isolated
showers/storms, these PROB30 groups highlight when the greatest
potential for precipitation is expected. All terminals are expected
to have gusts this afternoon, although the values have been slightly
reduced with the 18Z TAF issuance. Southerly flow without gusts is
expected to continue after sunset. Another cluster of thunderstorms
will be possible after midnight at INT/GSO, but confidence was not
high enough that these storms will continue farther east to add a
downstream mention. However, there is enough confidence in
widespread restrictions developing at INT/GSO that a prevailing low
MVFR group was added around sunrise. These ceilings could manage to
drop to IFR for a time. Additional precipitation late Saturday
morning is too sparse to include in TAFs at this time.

Outlook: Showers/thunderstorms are expected to become more
widespread Saturday afternoon, eventually expanding to all terminals
Saturday night as a heavier band of rain is expected to move from
west to east. Scattered/numerous showers are expected to continue
along a diurnal cycle Sunday and Monday, although the threat for
thunderstorms will be reduced. Isolated showers will remain in the
forecast for RWI Tuesday afternoon. Another round of showers will be
possible at all terminals Wednesday afternoon.

&&

.CLIMATE...

Record High Temperatures:

May 2:
KRDU: 92/2010
KFAY: 94/2010

Record High Minimum Temperatures:

May 4:
KGSO: 65/2022
KRDU: 68/1938
KFAY: 68/1942

May 5:
KFAY: 68/2021

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Green
SHORT TERM...CBL
LONG TERM...Hartfield
AVIATION...Green
CLIMATE...RAH
Hazardous weather outlook, May 2, 1:48 PM EST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
248 PM EDT Fri May 2 2025

NCZ007>010-024>026-040-041-075>077-084>086-088-031900-
Person-Granville-Vance-Warren-Orange-Durham-Franklin-Chatham-Wake-
Moore-Lee-Harnett-Richmond-Scotland-Hoke-Cumberland-
248 PM EDT Fri May 2 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Although limited in coverage, any thunderstorm that forms this
afternoon will be capable of strong to locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A band of thunderstorms may organize and progress slowly east across
the Piedmont and western Sandhills late Saturday evening and into the
overnight hours. An isolated strong to severe storms is possible,
with a primary threat of damaging wind gusts. Heavy rain and
localized flooding will also be possible, especially in urban areas.

Additional storms, some strong to severe, will be possible again
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-027-028-042-043-078-089-031900-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
248 PM EDT Fri May 2 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Although limited in coverage, any storm that forms this afternoon
will be capable of strong to locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather in not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>023-038-039-073-074-083-031900-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Anson-
248 PM EDT Fri May 2 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Although limited in coverage, any thunderstorm that forms this
afternoon will be capable of strong to locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A band of thunderstorms may organize and progress slowly east into
the wester Piedmont Saturday afternoon and evening. Some storms may
become severe. Hail and damaging wind gusts are the primary severe
threats. Heavy rain and localized flooding will also be possible,
especially in urban areas.

Additional storms, some strong to severe, will be possible again
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 2, 3:24 PM EST, 1 hour before
Special Weather Statement
National Weather Service Raleigh NC
424 PM EDT Fri May 2 2025

NCZ023-039-040-022115-
Chatham NC-Alamance NC-Randolph NC-
424 PM EDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALAMANCE...
SOUTHEASTERN RANDOLPH AND NORTHWESTERN CHATHAM COUNTIES THROUGH 515
PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Carolina Zoo, moving northeast at 25 mph.

HAZARD...Wind gusts in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Siler City, Liberty, Ramseur, Franklinville, Staley, Snow Camp,
Coleridge, Hasty, and Sutphin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3557 7967 3580 7971 3592 7927 3565 7918
TIME...MOT...LOC 2024Z 243DEG 23KT 3567 7966

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GIH
Special weather statement, May 2, 3:32 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
432 PM EDT Fri May 2 2025

NCZ023>025-040-022115-
Chatham NC-Durham NC-Alamance NC-Orange NC-
432 PM EDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALAMANCE...SOUTHERN
ORANGE...NORTH CENTRAL CHATHAM AND SOUTHWESTERN DURHAM COUNTIES
THROUGH 515 PM EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Siler City, moving northeast at 25 mph.

HAZARD...Wind gusts in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Durham, Chapel Hill, Hillsborough, Carrboro, Sutphin, Cane Creek
Reservoir, Saxapahaw, Eno River State Park, and Jordan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3580 7938 3594 7940 3611 7903 3588 7893
TIME...MOT...LOC 2032Z 243DEG 23KT 3588 7935

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GIH
Special weather statement, May 2, 3:52 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
452 PM EDT Fri May 2 2025

NCZ085-086-022130-
Scotland NC-Hoke NC-
452 PM EDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SCOTLAND AND
SOUTHEASTERN HOKE COUNTIES THROUGH 530 PM EDT...

At 452 PM EDT, Doppler radar was tracking a strong thunderstorm near
Laurinburg, moving east at 30 mph.

HAZARD...Wind gusts in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Laurinburg, Maxton, Antioch, Gibson, East Laurinburg, and Laurel
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3480 7967 3495 7905 3483 7919 3484 7935
      3482 7936 3477 7933 3463 7946
TIME...MOT...LOC 2052Z 253DEG 27KT 3473 7954

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

GIH
Special weather statement, May 2, 3:56 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
456 PM EDT Fri May 2 2025

NCZ007-008-022115-
Person NC-Granville NC-
456 PM EDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN PERSON AND NORTHWESTERN
GRANVILLE COUNTIES THROUGH 515 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alton, or near Turbeville, moving east at 30 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roxboro, Concord, Bethel Hill, Mayo Reservoir, and Hyco Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3643 7873 3632 7909 3654 7908 3654 7872
TIME...MOT...LOC 2056Z 252DEG 26KT 3655 7895

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GIH
Special weather statement, May 2, 4:05 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
505 PM EDT Fri May 2 2025

NCZ078-022145-
Wayne NC-
505 PM EDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WAYNE COUNTY
THROUGH 545 PM EDT...

At 505 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goldsboro, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Goldsboro, Fremont, Pikeville, Eureka, Mar-Mac, Brogden, Nahunta, and
Elroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3534 7782 3528 7808 3546 7813 3556 7808
      3559 7782 3543 7783 3541 7781 3539 7780
      3538 7780
TIME...MOT...LOC 2105Z 247DEG 32KT 3541 7801

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GIH
Special weather statement, May 2, 4:07 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
507 PM EDT Fri May 2 2025

NCZ042-022130-
Johnston NC-
507 PM EDT Fri May 2 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JOHNSTON COUNTY
THROUGH 530 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithfield, moving northeast at 25 mph.

HAZARD...Wind gusts in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Smithfield, Micro, Selma, Four Oaks, Pine Level, Kenly, and
Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3551 7810 3542 7816 3540 7816 3538 7814
      3537 7816 3535 7815 3535 7816 3532 7845
      3549 7848 3564 7816 3557 7809
TIME...MOT...LOC 2106Z 242DEG 20KT 3546 7828

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GIH

The radar

The Wilmington radar (KLTX), 127 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Scotland

When
May 2, 4:24 PM EST
Where
Scotland County, 2.92 mi WNW of Hasty
Measured
0.75 in hail
Reported by
Public
Coordinates
34.690, -79.520

Thunderstorm Wind, Montgomery

When
May 2, 7:36 PM EST
Where
Montgomery County, 1.13 mi E of Star
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
35.400, -79.780

Over a thousand power outages were reported from trees down on power lines.

Thunderstorm Wind, Richmond

When
May 2, 7:40 PM EST
Where
Richmond County, 0.91 mi NE of Cordova
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.911, -79.820

A tree was reported down with power outages in the area.

Thunderstorm Wind, Richmond

When
May 2, 7:43 PM EST
Where
Richmond County, 0.12 mi ESE of West Rockingham
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
34.930, -79.798

Power outages were reported, caused by fallen trees.

Hail, Richmond

When
May 2, 7:47 PM EST
Where
Richmond County, 1.33 mi ENE of Cordova
Measured
0.75 in hail
Reported by
Public
Coordinates
34.910, -79.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262069, 1254541, 1254542, 1254543, 1262071.